Online citations, reference lists, and bibliographies.
← Back to Search

Severe Rhabdomyolysis Associated With Pemetrexed-based Chemotherapy.

A. Ceribelli, F. Cecere, M. Milella, F. Facciolo, A. Gelibter, F. Cognetti
Published 2006 · Medicine

Cite This
Download PDF
Analyze on Scholarcy
Share
Pemetrexed is an antifolate metabolite that inhibits several enzymes involved in the folate pathway. It has activity against various solid tumours, and has been approved for treatment of malignant pleural mesothelioma on the basis of fi ndings from a randomised phase III trial. The main toxic eff ects noted for pemetrexed have been rash, myelosuppression, diarrhoea, mucositis, and reversible elevation of liver enzymes—eff ects that are preventable partly by vitamin supplementation. A 68-year-old man with malignant pleural mesothelioma had extrapleural pneumonectomy followed by external mediastinal radiotherapy (50 Gy total dose, completed in March, 2003). Because of distant disease progression involving supradiaphragmatic and infradiaphragmatic lymph nodes and a biopsy-confi rmed metastatic nodule in the mammary gland, he received 500 mg/m2 pemetrexed, given as an intravenous infusion over 10 min followed at least 45 min later by carboplatin (AUC [area under the curve] 5, given as an intravenous infusion over 60 min) in the setting of an expanded access trial in January, 2004. As requested per protocol, he was given full vitamin supplementation (ie, 400 μg folic acid a day orally and 1 mg vitamin B12 as one intramuscular injection every 9 weeks), starting 14 days before fi rst trial treatment. The patient was given 4 mg dexamethasone twice a day intramuscularly on the day before chemotherapy and the day after chemo therapy; on the day of chemotherapy, he received 16 mg dexamethasone, 50 mg ranitidine, and 8 mg ondansetron intravenously. No acute toxic eff ects were reported. On day 2 after chemotherapy, he developed severe and gradually worsening myalgias, weakness of the arms and legs, and abdominal tenderness. On day 4 after chemotherapy, he was therefore admitted to the accident and emergency department. Physical examination showed a severely ill patient with weakness in both arms and both legs. Laboratory tests on admission showed substantially increased serum concentrations of creatine kinase (21 530 U/L), myoglobin (3000 μg/L), aspartate aminotransferase (453 U/L), and alanine aminotransferase (159 U/L); serum electrolytes and renal-function tests were normal. The patient was diagnosed with rhabdomyolysis. The patient was treated with vigorous fl uid replacement with the addition of sodium bicarbonate, methylprednisolone, and furosemide. On the third day in hospital, concentration of creatine kinase decreased to 1835 U/L, and the weakness improved slowly during the following weeks. However, the patient was unable to do his normal daily activities, and 1 month later he was transferred to a long-term hospital clinic for muscular rehabilitation, at which stage serum concentrations of creatine kinase and transaminases were normal. Drug-induced rhabdomyolysis is a fairly common and potentially life-threatening syndrome associated with several drugs, including chemotherapeutic agents. In patients with cancer, rhabdomyolysis has been reported in association with exposure to high-dose interferon alfa, vancomycin after high-dose chemotherapy with peripheralblood stem-cell transplantation, and the combination of cyproterone and statins. To our knowledge, this is the fi rst report of severe and life-threatening rhabdomyolysis during pemetrexed-based chemotherapy. Moreover, to our knowledge, no cases of rhabdomyolysis have been reported as a consequence of exposure to other structurally related drugs such as methotrexate and raltitrexed. The causal association of rhabdomyolysis with pemetrexed in our patient is suggested by a temporal relation and by the absence of concomitant exposure to any other drugs potentially involved with this clinical syndrome, including statins. Although to our knowledge no cases of rhabdomyolysis have been reported with carboplatin-based regimens, with the exception of a patient with a testicular germ-cell tumour given high-dose ifosfamide, carboplatin, and etoposide and peripheralblood stem-cell transplantation, we cannot presently rule out its involvement in the pathogenesis of this particular patient. Nevertheless, we think that clinicians should be aware of this possible, although rare, complication of pemetrexed-based treatment to recognise promptly and treat successfully the potentially life-threatening disorder of rhabdomyolysis.
This paper references



This paper is referenced by
10.1177/1758834016677941
Muscle spasms: an unexpected adverse drug reaction of pemetrexed?
Hendrika J A de Rouw (2017)
10.1016/S1130-6343(07)75729-X
Rabdomiolisis probablemente causada por interacción entre efalizumab y pravastatina
L. Conde (2007)
10.1200/JCO.2005.04.3190
Phase II study of pemetrexed plus carboplatin in malignant pleural mesothelioma.
G. Ceresoli (2006)
10.1186/s13256-017-1272-9
Delayed rhabdomyolysis with paclitaxel, ifosfamide, carboplatin, and etoposide regimen: a case report
A. Sokolova (2017)
10.2174/157488607779315516
Musculoskeletal adverse drug reactions: a review of literature and data from ADR spontaneous reporting databases.
A. Conforti (2007)
10.6002/ect.2013.0003
Severe rhabdomyolysis associated with concurrent use of simvastatin and sirolimus after cisplatin-based chemotherapy in a kidney transplant recipient.
Y. A. Hong (2014)
10.7759/cureus.9380
A Case of Docetaxel-Induced Rhabdomyolysis
N. Thalambedu (2020)
10.1016/j.ejogrb.2009.04.029
Acute rhabdomyolysis as a complication of paclitaxel-gemcitabine chemotherapy for ovarian cancer.
E. Vicente (2009)
10.1016/j.lungcan.2012.02.009
Pemetrexed as a possible cause of severe rhabdomyolysis in the treatment of lung cancer.
M. Huang (2012)
10.1038/sj.bjc.6604442
Pemetrexed plus carboplatin in elderly patients with malignant pleural mesothelioma: combined analysis of two phase II trials
G. Ceresoli (2008)
10.1177/1078155218816767
Pemetrexed-induced severe rhabdomyolysis in lung cancer: A case report
K. Sullivan (2018)
10.4161/cbt.6.7.4338
Fatal rhabdomyolysis as a complication of ET-743 (Yondelis) chemotherapy for sarcoma: Case report and literature review
A. Skorupa (2007)
10.1159/000354271
Severe Acute Rhabdomyolysis Induced by Multi-Agent Chemotherapy for Alveolar Rhabdomyosarcoma in a 15-Year-Old Female: A Case Report
H. Matsuzaki (2013)
Semantic Scholar Logo Some data provided by SemanticScholar